Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS San Angelo, TX

May 16, 2015Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at May 16, 2015, 10:20 PM CDT for Shackelford County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 10:20 PM CDT (03:20 UTC)
Expired
May 17, 2015, 1:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Shackelford County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2428 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
2.6
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS54 KSJT 170320
FFWSJT
TXC417-170630-
/O.NEW.KSJT.FF.W.0009.150517T0320Z-150517T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1020 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 130 AM CDT

* AT 1015 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE   
  ACROSS SOUTHERN SHACKELFORD COUNTY. RADAR RAINFALL ESTIMATES HAVE   
  BEEN 2 TO 3 INCHES DURING THE PAST HOUR...MAINLY NORTH OF MORAN.   

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS AND STREAMS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MORAN AND
IBEX.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  COUNTY ROAD 122 CROSSING INDIAN CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 130 AM.

&&

LAT...LON 3273 9910 3252 9910 3252 9957 3270 9956

$$
1 follow-up statement
540 
WGUS74 KSJT 170357
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 PM CDT SAT MAY 16 2015

TXC417-170630-
/O.CON.KSJT.FF.W.0009.000000T0000Z-150517T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHACKELFORD TX-
1057 PM CDT SAT MAY 16 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHERN SHACKELFORD COUNTY...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHEAST 
SHACKELFORD COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IBEX

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  COUNTY ROAD 122 CROSSING INDIAN CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE 
WARNED AREA....ESPECIALLY SOUTHEAST SHACKELFORD COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3273 9910 3252 9910 3252 9957 3270 9956

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:52 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 16, 6:52 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT Sat May 16 2015

.AVIATION...
/00Z TAFS/

Look for thunderstorms this afternoon and tonight. A line of
thunderstorms will continue to move from the northwest to the
southeast, during the next 12 hours. Thunderstorms within this line,
some possibly severe until around midnight CDT, will move mainly from
the southwest to the northeast. The Abilene terminal is under the
threat of these thunderstorms for the next several hours. Then, as
this line moves slowly to the southeast, other terminals will come
under the threat of this line. By sunrise tomorrow morning, this
line should be southeast of all terminals, except for perhaps the
Junction terminal.

&&

.PREV DISCUSSION... /ISSUED 605 PM CDT Sat May 16 2015/

UPDATE...

Severe thunderstorms possible across the northern part of West
Central Texas. Thunderstorms have developed across mainly the
western Big Country this afternoon. After coordination with the
Storm Prediction Center, we've issued Tornado Watch number 179.
This watch includes all our Big Country counties along and north
of Interstate 20. Plus, it includes all our counties falling along
a line from Sterling City to Brownwood. This watch continues until
11 PM CDT tonight. Recent Zone update includes this watch as a
headline, for those counties in this watch.

PREV DISCUSSION... /ISSUED 259 PM CDT Sat May 16 2015/

DISCUSSION...
Quick update to include a short discussion concerning the
potential for heavy rainfall tonight...

In addition to the severe weather threat, some of the
thunderstorms will contain locally heavy rainfall, which could
result in either minor local flooding, or localized flash flooding
mainly in urban areas. However, the threat does not appear to be
widespread enough to warrant a Flash Flood Watch at this time as
rural areas can likely take more rainfall in an hour than we are
currently forecasting for the entire event tonight. The one area
of concern would be southeast of a Brownwood, to Menard, to
Junction line where the heaviest rainfall and possible training of
thunderstorms is expected occur tonight.

The previous discussion is included below.

20

PREV DISCUSSION... /ISSUED 227 PM CDT Sat May 16 2015/

SHORT TERM...
(Tonight and Tomorrow)

Thunderstorms had already developed across the Texas Panhandle
south towards Lubbock earlier this afternoon. Additional
development is expected as upper level lift associated with a
powerful low ejecting northeast out of New Mexico interacts with a
surface dryline/Pacific cold front moving into our area this
evening. Models continue to hold most of the convection off until
after 6 PM for our area, but would not be surprised if isolated
storms tried to develop before 00Z in our western counties. With
very good deep layer shear of 45+kt spreads into the area and ML
CAPE values of greater than 2000 J/kg along and east of the
dryline, any thunderstorms that develop will have the potential to
quickly strengthen to severe levels. Models are in fairly good
agreement with thunderstorms initially developing across the Big
Country during the evening hours. Then, during the overnight
hours, we have the potential for additional development along the
Pacific front, generally south of a Cross Plains, to Ballinger, to
Barnhart line, as it moves southeast and interacts with a
strengthening LLJ. We will keep the mention of severe
thunderstorms mainly east of a Sweetwater to Brady line for the
evening hours for a couple of reasons. First, there is more
confidence in significant storm coverage east of that line
tonight. Secondly, once storms do impact areas farther south,
instability will be weaker, and thus the threat of severe weather
will be somewhat diminished.

For tomorrow, we can expect another warm, humid day. We will keep
a chance of showers and thunderstorms generally southeast of an
Abilene to Sterling City line as there may be lingering activity
early in the morning for our southeastern counties. And models do
show the possibility of new development along the Pacific
front/dryline as it retreats northward. However, coverage is
expected to be isolated to scattered with the later activity.

20

LONG TERM...

Monday into Saturday...

A chance of showers and thunderstorms will continue Monday into
Saturday, with southwest flow aloft bringing in several
disturbances. The best chance of rain will be Monday night into
Tuesday night, and Thursday night into Friday as stronger short
waves pass northeast across the region. The dryline is indicated
to stay west of West Central Texas during the work week, but
storms developing off of it will certainly be able to move
northeast into West Central Texas. Afternoon GFS SB CAPES range
from 2000 to 3000 J/KG, so potential exists severe storms each
day.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  85  65  86  66 /  60  10  20  20  40
San Angelo 	 62  85  65  87  67 /  60  20  30  20  40
Junction 	 68  84  68  85  69 /  80  60  40  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Huber
Hazardous weather outlook, May 16, 2:36 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT SAT MAY 16 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
236 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS MOST OF WEST CENTRAL TEXAS AS AN UPPER LEVEL DISTURBANCE
AND DRYLINE APPROACH THE AREA. WITH STRONG INSTABILITY OVER THE
AREA...SOME STORMS ARE EXPECTED TO BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A TORNADO OR
TWO IS POSSIBLE MAINLY NORTH OF INTERSTATE 20 WHERE THE SEVERE
WEATHER THREAT WILL BE GREATEST. STORMS ARE EXPECTED TO CONTINUE
INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE THAT MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
ALONG AND SOUTHEAST OF A BROWNWOOD...TO BRADY...TO JUNCTION LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM
SUNDAY THROUGH NEXT FRIDAY. A FEW SEVERE STORMS WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTER
ACTIVATION MAY BE NEEDED IN A FEW AREAS SUNDAY INTO NEXT WEEK.

In the hours before

Local storm report, May 16, 9:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
929 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             8 SW MERTZON            31.18N 100.91W
05/16/2015  E0.75 INCH       IRION              TX   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER SJT1500357

DOLL
Local storm report, May 16, 9:37 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
937 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     8 SW MERTZON            31.18N 100.91W
05/16/2015  E60 MPH          IRION              TX   PUBLIC

&&

EVENT NUMBER SJT1500359

DOLL
Special weather statement, May 16, 9:41 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
941 PM CDT SAT MAY 16 2015

TXZ113-114-127-128-170315-
JONES TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
941 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT FOR
JONES...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 937 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF LAKE FORT PHANTOM HILL...OR ABOUT 12 MILES NORTH OF ABILENE...
MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE AND MCCARTY LAKE
  BY 1015 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 269 AND 305.

LAT...LON 3282 9935 3240 9931 3245 9992 3277 9992
TIME...MOT...LOC 0241Z 275DEG 16KT 3261 9964
Local storm report, May 16, 9:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
949 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             41 WNW OZONA            30.90N 101.85W
05/16/2015  E1.75 INCH       CROCKETT           TX   PUBLIC

&&

EVENT NUMBER SJT1500360

DOLL
Local storm report, May 16, 9:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
959 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     THROCKMORTON            33.18N  99.18W
05/16/2015  E60 MPH          THROCKMORTON       TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500361

DOLL
Local storm report, May 16, 10:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 NW HAMBY              32.56N  99.68W
05/16/2015  M3.00 INCH       JONES              TX   PUBLIC

            SOUTH END OF LAKE FORT PHANTOM HILL

&&

EVENT NUMBER SJT1500362

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor36 min
May 16, 7:10 PM CDTSpecial Weather StatementSJTUpton50 min
May 16, 7:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton46 min
May 16, 7:39 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor51 min
May 16, 7:46 PM CDTSpecial Weather StatementSJTCoke29 min
May 16, 8:03 PM CDTSpecial Weather StatementSJTThrockmorton27 min
May 16, 8:08 PM CDTSevere Thunderstorm WarningSJTCrockett67 min
May 16, 8:09 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor51 min
May 16, 8:26 PM CDTSevere Thunderstorm WarningSJTShackelford49 min
May 16, 8:37 PM CDTSpecial Weather StatementSJTIrion23 min
May 16, 8:38 PM CDTSpecial Weather StatementSJTJones37 min
May 16, 8:44 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor46 min
May 16, 8:45 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green45 min
May 16, 9:09 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher66 min
May 16, 9:11 PM CDTAreal Flood AdvisorySJTTaylor2 hr
May 16, 9:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford45 min
May 16, 9:16 PM CDTSpecial Weather StatementSJTRunnels29 min
May 16, 9:31 PM CDTAreal Flood AdvisorySJTShackelford119 min
May 16, 9:32 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green43 min
May 16, 9:41 PM CDTSpecial Weather StatementSJTJones, Shackelford34 min
May 16, 9:54 PM CDTAreal Flood AdvisorySJTCrockett2 hr
May 16, 9:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford48 min
May 16, 10:12 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher63 min
May 16, 10:14 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman46 min
May 16, 10:26 PM CDTSpecial Weather StatementSJTCallahan34 min
May 16, 10:55 PM CDTSpecial Weather StatementSJTTom Green35 min
May 16, 11:03 PM CDTSpecial Weather StatementSJTBrown27 min
May 16, 11:13 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton47 min
May 16, 11:20 PM CDTAreal Flood AdvisorySJTCrockett3 hr
May 16, 11:29 PM CDTSpecial Weather StatementSJTCallahan31 min
May 16, 11:36 PM CDTSpecial Weather StatementSJTBrown39 min
May 16, 11:49 PM CDTFlash Flood WarningSJTCrockett3 hr
May 16, 11:56 PM CDTSpecial Weather StatementSJTShackelford34 min
May 17, 12:42 AM CDTSpecial Weather StatementSJTSutton33 min
May 17, 1:10 AM CDTAreal Flood AdvisorySJTSutton2 hr
May 17, 1:51 AM CDTSpecial Weather StatementSJTMcCulloch, Mason39 min
May 17, 2:03 AM CDTSpecial Weather StatementSJTKimble, Mason42 min
May 17, 2:06 AM CDTSpecial Weather StatementSJTBrown39 min
May 17, 2:27 AM CDTAreal Flood AdvisorySJTBrown, Coleman2 hr
May 17, 2:30 AM CDTSpecial Weather StatementSJTMcCulloch, Mason, San Saba60 min
May 17, 2:44 AM CDTSpecial Weather StatementSJTBrown46 min
May 17, 2:45 AM CDTSpecial Weather StatementSJTMason45 min
May 17, 3:28 AM CDTSpecial Weather StatementSJTLlano32 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.